Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Huntsville, AL

January 17, 2012Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 17, 2012, 1:22 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2012, 1:22 PM CST (19:22 UTC)
Expired
Jan 17, 2012, 2:00 PM CST
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 121 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 587 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
587 m²/s²
0-3 km storm-relative helicity
687 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KHUN 171922
SVRHUN
ALC033-077-172000-
/O.NEW.KHUN.SV.W.0002.120117T1922Z-120117T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CST TUE JAN 17 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLBERT COUNTY IN NORTHWEST ALABAMA...
  SOUTHEASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 200 PM CST

* AT 118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHEFFIELD...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD CITY...KILLEN...
  CENTER STAR...
  ELGIN...KINGTOWN...
  WHITEHEAD...
  OLIVER...ROGERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3482 8722 3478 8728 3476 8727 3476 8730
      3480 8735 3480 8743 3478 8743 3476 8742
      3473 8744 3470 8783 3482 8783 3496 8721
TIME...MOT...LOC 1922Z 265DEG 42KT 3477 8766

$$
2 follow-up statements
644 
WWUS54 KHUN 171936
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CST TUE JAN 17 2012

ALC033-077-172000-
/O.CON.KHUN.SV.W.0002.000000T0000Z-120117T2000Z/
COLBERT AL-LAUDERDALE AL-
136 PM CST TUE JAN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST 
FOR SOUTHEASTERN LAUDERDALE AND NORTHEASTERN COLBERT COUNTIES...

AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST EAST OF MUSCLE SHOALS...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
STAR...ELGIN...WHITEHEAD...ROGERSVILLE...ANDERSON AND OLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR CONTINUES TO INDICATE SOME BROAD ROTATION WITHIN THIS 
STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3496 8721 3482 8722 3478 8728 3476 8727
      3476 8730 3480 8735 3480 8743 3478 8743
      3476 8742 3473 8744 3471 8766 3482 8766
TIME...MOT...LOC 1935Z 264DEG 38KT 3477 8753

$$

BCC
934 
WWUS54 KHUN 171955
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CST TUE JAN 17 2012

ALC033-077-172005-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-120117T2000Z/
COLBERT AL-LAUDERDALE AL-
155 PM CST TUE JAN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUDERDALE AND 
NORTHEASTERN COLBERT COUNTIES EXPIRES AT 200 PM CST...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3496 8721 3482 8722 3478 8728 3476 8727
      3476 8730 3480 8735 3480 8743 3478 8743
      3476 8742 3473 8744 3471 8766 3482 8766
TIME...MOT...LOC 1955Z 264DEG 38KT 3478 8727

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 11:22 AM CST, 2 hours earlier.

Area forecast discussion, Jan 17, 11:22 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 AM CST TUE JAN 17 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1002 AM CST TUE JAN 17 2012/
COLD FRONT CONTINUES TO GRADUALLY MOVE EWD TOWARD THE LOWER MS VALLEY
THIS MORNING...WITH CONVECTION DEVELOPING ALONG THE BOUNDARY. AHEAD
OF THE FRONT...ABUNDANT CLOUD COVER REMAINS OVER MOST OF THE CNTRL TN
VALLEY...WITH A BRISK SWLY WIND IN PLACE. DEEP LAYER SHEAR COUPLED
WITH SOME ELEVATED INSTABILITY ALSO REMAINS IN PLACE AHEAD OF THE
FRONT. NEW GUIDANCE THOUGH DOES HINT AT THE SHEAR VECTORS GRADUALLY
WEAKENING THROUGH THE DAY...WITH THE WIND PROFILE BECOMING MORE
LINEAR. ANY BREAKS IN THE CLOUD COVER THOUGH AHEAD OF THE ONCOMING
FRONT MAY RESULT IN SOME LOW LEVEL/SFC BASED INSTABILITY DEVELOPING
ACROSS THE AREA LATER TODAY. AS SUCH...EVEN WITH A WEAKENING SHEAR
PROFILE...A FEW STRONG TO MARGINALLY SEVERE EMBEDDED TSTMS REMAIN
POSSIBLE THIS AFTERNOON...AS OVERALL TEMPS CLIMB/REMAIN IN THE 60S.
MAIN WX THREATS CONTINUE TO BE STRONG GUSTY WINDS...HAIL AND LOCALLY
HEAVY RAINFALL. A BRIEF/ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL
GIVEN THE SHEAR IN PLACE RIGHT NOW...ALTHOUGH THE PROB FOR THIS IS
QUITE LOW. IN ANY CASE...THE ONGOING FORECAST LOOKS TO BE FAIRLY
REPRESENTATIVE WITH THE OVERALL TREND...AND NO IMMEDIATE UPDATES ARE
PLANNED AT THIS POINT.

09

&&

.AVIATION...
FOR 18Z TAFS...GENERALLY POOR FLYING CONDITIONS CONTINUE ACROSS THE
AREA...WITH MVFR CIGS WELL ENTRENCHED. COLD FRONT CONTINUES TO
GRADUALLY MOVE EWD INTO THE LOWER MS VALLEY...AND WILL BEGIN TO MOVE
INTO NW AL AROUND 20Z...AND THEN CONTINUE EWD ACROSS THE REMAINDER OF
THE AREA THROUGH 00Z WED. WIDESPREAD SHRA...ALONG WITH SCT EMBEDDED
TSRA...ARE XPCTED ALONG/AHEAD OF THE FRONT. PROB FOR PREVAILING TSRA
REMAINS SOMEWHAT LOW FOR NOW...AND WILL MAINTAIN A VCTS IN THE TAFS
FOR THE AFTERNOON PERIOD. CIGS MAY THEN BEGIN TO LIFT ABOVE MVFR
LEVELS LATER THIS EVENING...OR AFTER 03Z. SFC FLOW REMAINS QUITE
BRISK THIS AFTERNOON...WITH SW WINDS AOA 12KT WITH GUSTS TO 20KT. SFC
WINDS ARE XPCTED TO TURN MORE TOWARD THE NW LATE THIS AFTERNOON AND
THIS EVENING WITH THE FRONTAL PASSAGE.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 17, 1:01 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CST TUE JAN 17 2012

ALZ001>010-016-TNZ076-096-097-180600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT CONTINUES TO APPROACH THE TENNESSEE VALLEY FROM
THE WEST...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND AHEAD
OF THE FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG OR EVEN
SEVERE...WITH THE CAPABILITY OF PRODUCING BRIEF DAMAGING WIND GUSTS
AND HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS AS WELL.

THE MOST LIKELY TIME FOR STRONG OR SEVERE STORM DEVELOPMENT WILL BE
IN NORTHWEST ALABAMA BETWEEN NOON AND 3 PM...IN NORTH CENTRAL ALABAMA
AND SOUTHERN MIDDLE TENNESSEE BETWEEN 2 PM AND 5 PM...AND IN
NORTHEAST ALABAMA BETWEEN 4 PM AND 7 PM.

THE THUNDERSTORM THREAT WILL THEN BEGIN TO DIMINISH FROM WEST TO
EAST LATE THIS AFTERNOON AND THIS EVENING AS THE COLD FRONT TRACKS
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, Jan 17, 12:28 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CST TUE JAN 17 2012

ALZ004-005-007-171930-
LAWRENCE-LIMESTONE-MORGAN-
1228 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 130 PM CST...

AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HATTON...OR 7 MILES NORTHWEST OF
MOULTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...HILLSBORO.
  CADDO.
  TRINITY...BASHAM.
  DECATUR...FLINT CITY.
  PRICEVILLE...TANNER.
  MOORESVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3480 8679 3448 8681 3448 8743 3463 8743
TIME...MOT...LOC 1827Z 259DEG 35KT 3456 8733
Special weather statement, Jan 17, 12:32 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CST TUE JAN 17 2012

ALZ002>004-171930-
COLBERT-FRANKLIN-LAWRENCE-
1232 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 130 PM CST...

AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SRYGLEY CHURCH...OR 13 MILES NORTHEAST OF
RED BAY...MOVING EAST AT 40 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK...POSEY LOOP.
  NEW BETHEL...RUSSELLVILLE.
  LITTLEVILLE...COLBERT HEIGHTS.
  SPRING VALLEY...MUSCLE SHOALS.
  WHITEOAK...LA GRANGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3482 8748 3480 8743 3480 8735 3479 8733
      3448 8736 3449 8802 3465 8804
TIME...MOT...LOC 1832Z 257DEG 37KT 3457 8794
Special weather statement, Jan 17, 12:47 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CST TUE JAN 17 2012

ALZ001-002-004-171945-
COLBERT-LAUDERDALE-LAWRENCE-
1247 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 145 PM CST...

AT 1242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MARGERUM...OR 9 MILES EAST OF IUKA...
MOVING EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND...PRIDE LANDING.
  FLORENCE...SHEFFIELD.
  SAINT FLORIAN.
  KILLEN...FORD CITY.
  CENTER STAR...TOWN CREEK.
  ELGIN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8723 3479 8725 3478 8728 3476 8725
      3467 8726 3470 8812 3489 8810 3501 8724
TIME...MOT...LOC 1847Z 262DEG 45KT 3478 8795
Local storm report, Jan 17, 12:48 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             HATTON                  34.56N 87.41W
01/17/2012  E0.50 INCH       LAWRENCE           AL   EMERGENCY MNGR

            NEAR LOOSIER COMMUNITY ON HWY 157

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:28 PM CSTSpecial Weather StatementHUNLawrence62 min
Jan 17, 12:32 PM CSTSpecial Weather StatementHUNColbert58 min
Jan 17, 12:47 PM CSTSpecial Weather StatementHUNColbert, Lauderdale58 min
Jan 17, 1:53 PM CSTSpecial Weather StatementHUNLauderdale52 min
Jan 17, 2:07 PM CSTFlash Flood WarningHUNColbert, Lauderdale5 hr
Jan 17, 2:26 PM CSTFlash Flood WarningHUNLimestone5 hr
Jan 17, 3:01 PM CSTFlash Flood WarningHUNMadison5 hr
Jan 17, 4:03 PM CSTSpecial Weather StatementHUNMorgan42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.